Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 7, NWS Wilmington, NC

May 4, 2022New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 4, 2022, 10:42 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 4, 2022, 10:42 AM EDT (14:42 UTC)
Expired
May 4, 2022, 8:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WHUS42 KILM 041442
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1042 AM EDT Wed May 4 2022

NCZ106-108-050000-
/O.NEW.KILM.BH.S.0007.220504T1442Z-220505T0000Z/
Coastal Pender-Coastal New Hanover-
1042 AM EDT Wed May 4 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

VAO
1 follow-up statement
109 
WHUS42 KILM 042333
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
733 PM EDT Wed May 4 2022

NCZ106-108-050045-
/O.EXP.KILM.BH.S.0007.000000T0000Z-220505T0000Z/
Coastal Pender-Coastal New Hanover-
733 PM EDT Wed May 4 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The longshore current has weakened, however swimmers should 
continue to use caution if entering the water this evening.

$$

CRM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 4, 9:12 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 4, 9:12 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
912 AM EDT Wed May 4 2022

.SYNOPSIS...
Temperatures above normal today with showers and a few strong
thunderstorms this afternoon into early evening.  Lower thunderstorm
coverage is expected Thursday. Warm weather continues Friday and
Saturday along with afternoon and evening showers and thunderstorms.
Dry weather returns next week with much cooler temperatures Sunday
climbing near normal by Tuesday.

&&

.UPDATE/...
Low clouds a bit pesky and random, having recently scattered at FLO
and formed a ceiling at ILM. May have to tweak a TAF or two but the
main forecast products appear on track esp since local RAOBs show
that the moisture is fairly thin. Main challenge today will be to
provide more specificity regarding convective timing and locations,
if possible.

&&

.NEAR TERM /THROUGH TONIGHT/...
Two surface boundaries today of differing origin will approach the
other and potentially merge late day that may enhance storm top
height briefly, near or just inland of the coast. Overnight mosaic
radar active across southern Appalachians with new convection firing
across central Georgia early this morning.

2000-3000 CAPE joules this afternoon, with effective shear rising a
bit through afternoon as mid-level winds increase, am expecting
dewpoints of 70 of greater in spots. Dry mid-level dry cap eroding
presently so not seeing much resistance to storm development this
afternoon, focused along the approaching surface trough from west
and sea breeze boundary farther to the east at initiation. The
primary threats localized strong gusts, hail, CTG lightning.

Diurnal cooling and marine layer should ease storm intensity late
evening, more vitally in terms of land threat, trigger boundaries
should be over the waters after midnight, with lagging cold front
and cooler air into pre-dawn.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Shortwave will be off the coast Thu morning with weak front laying
across the forecast area. Weak, shortwave ridge builds over the area
from the eastern GOMEX Thu behind the departing wave. The ridge may
provide just enough mid-level subsidence and dry air to stave off
any diurnal convection. However, more than likely some isolated sea
breeze showers and thunderstorms will briefly pop up during peak
heating. The unfavorable mid-level environment will keep any storms
that develop short-lived. Temperatures above climo on Thu, but highs
will be a few degrees cooler than recent days due to northerly flow
on the cool side of the front. Stalled boundary lifts north as a
warm front Thu night with lows running well above climo.

Mid-level ridge axis moves offshore Fri morning as wrapped
up/stacked low moves across the mid Mississippi Valley. The low
swings a stronger cold front into the Carolinas later Fri, preceded
by deep moisture and increasing divergence aloft. Airmass ahead of
the front will be quite warm with highs ranging from mid 80s to
lower 90s. Convection will be slow to develop with a large amount of
dry air below 15k ft through early afternoon. Late in the day, as
the deep moisture arrives, precipitable water jumps to around 1.5".
Cannot rule out an isolated strong or severe storm later Fri
afternoon and evening, especially across western areas, but the
overall threat appears limited. Convection will lose intensity with
loss of heating, but mid-level dynamics remain in place with the
trough axis still to the west. Scattered showers could linger for
much of the night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Better agreement in the medium range with respect to evolution of
the mid-level pattern. Guidance appears to be converging on a
solution with the EC trending a little faster and more open with the
mid-level trough compared to earlier runs and the GFS trending
slower and a little sharper with the trough when compared to its
previous runs. Unsettled conditions Sat with cold front moving into
the area and the 5h trough axis arriving overhead late in the day.
Deep moisture will be offshore by midday Sat, but lingering
moisture, the cold front and falling heights will be enough for
isolated to scattered diurnal convection. Mid-level trough shifts
off the coast Sat night with weak shortwave ridge trying to build
in. The resulting deep northwest flow will dry the region out,
significantly decreasing rain chances Sun through Tue. Region will
remain on the cool side with 5h cutoff lingering off the Mid-
Atlantic/Southeast coast into the middle of next week. Temperatures
near to above climo Sat and Sat night drop well below climo Sun then
start to moderate Mon and Tue.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Isolated low stratus this morning will impact portions of area
could occur anywhere through 13z, SW boundary layer wind of
20-30 kt this morning moving it along. TSTMs 19z-03z inland to
the coast respectively, some could be severe, will be focused
along approaching sfc trough from W, and sea breeze boundary
near coast. As such, brief IFR conditions in vicinity of TSRA,
hail, and G40+ kt. Outside of TSTMs, SSW winds may gust to 24
kt ahead of trough this afternoon, and near coast in sea breeze
enhancement. Convection trending to offshore waters after 4z.

Extended Outlook...Early morning MVFR/IFR conditions from ground
fog or low stratus possible early Thursday. TSTMs increase in
coverage late Wednesday through Friday, particularly during the
afternoons into middle evening.

&&

.MARINE...
Through Tonight:
Difficult period through tonight, with SW gusts ahead of
approaching cold front between 20 and 25 kt today and this
evening. TSTMs will reach the waters late today and tonight,
with cloud to ground and cloud to water lightning strikes
expected, possibly locally strong gusts from storm or storm-
outflow. Mariners are encouraged to obtain a good radar look
before a venture out today and tonight as the hazard level will
be elevated, in lightning and wind gusts mainly, but blinding
rain cannot be ruled out with low visibility briefly. Southerly
waves to dominate sea wave-energy, in wave periods of 6-8
seconds, with SW chop and occasional wave-spray across it. Small
craft operators should use caution.

Thursday through Sunday:
Front in the area Thu morning will lead to a light and variable
wind field. Afternoon sea breeze will develop east to southeast
flow across the waters, with speeds around 10 kt. Southwest
flow Fri increases to 15 to 20 kt in the evening with potential
for solid 20 kt Fri night and Sat. Cold front moves across the
waters late Sat with offshore flow setting up Sat night.
Northeast surge arrives later Sun into Sun night as surface high
builds down the coast. Seas 2 to 3 ft Thu build to 3 to 4 ft
with occasional 5 ft Fri through Sun. South to southeast wind
wave will be dominant through the weekend with a secondary
easterly swell present at times.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MJC
SHORT TERM...III
LONG TERM...III
AVIATION...MJC
MARINE...MJC/III
Hazardous weather outlook, May 4, 8:11 AM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
811 AM EDT Wed May 4 2022

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
051215-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
811 AM EDT Wed May 4 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms this afternoon and evening.
Gusty winds, hail, and lightning the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-051215-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
811 AM EDT Wed May 4 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

A few thunderstorms will cross the coast and impact the inshore
waters with gusty winds and dangerous lightning late today and
tonight. Mariners should consider a radar update before venturing
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-051215-
Coastal Brunswick-
811 AM EDT Wed May 4 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Isolated strong to severe thunderstorms this afternoon and evening.
Gusty winds, hail, and lightning the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 9:58 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
958 AM EDT WED MAY 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 NNW PEMBROKE          34.73N  79.21W
05/03/2022                   ROBESON            NC   EMERGENCY MNGR

            EM REPORTS FEW TREES DOWN IN THE PROSPECT AREA AND
            SEVERAL ALONG HIGHWAY 710. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER ILM2200157

OLIVA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:59 PM EDTSpecial Weather StatementILMBladen31 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.